Are your statins causing muscle pain?

Researchers at the Centre for Healthy Aging at the University of Copenhagen have found statins, which are commonly prescribed to treat high levels of cholesterol, has been associated with increased muscle pain.

Statins are considered to be the most effective drugs for lowering bad cholesterol (LDL cholesterol). They achieve this by inhibiting the amount of cholesterol produced by the liver.

However, one of the main side effects of statin treatment is the increased risk of developing muscle pain. An estimated 75% of people on the medication report symptoms of muscle pain which can lead to problems with compliance ie patients continuing to take their medication.

According to Professor Flemming Dela from the Center for Healthy Aging at the University of Copenhagen:

“A well-known side effect of statin therapy is muscle pain. Up to 75% of the physically active patients undergoing treatment for high cholesterol experience pain. This may keep people away from either taking their medicine or from taking exercise – both of which are bad choices. We have now shown that statin treatment affects the energy production in muscles. We are working on the assumption that this can be the direct cause of muscle weakness and pain in thepatients.”

In addition to the reduced energy production in the muscles, people taking statins also had low levels CoQ10. The lack of CoQ10, along with the reduced energy production in muscles, might be the reason behind the muscle pain symptom.   Professor Flemming Dela also said that 40 percent of the people taking statins are being treated for cholesterol only and are not thought to have other risk factors such as hypertension.

A previous study showed only a 0.5% reduction from all-causes of mortality for these people. With the side effects associated with statin therapy, this group’s benefits may be debatable.

Professor Flemming Dela and colleagues will continue their statin research as well as investigating home monitoring of cholesterol levels to see if it will help a patient take control of their health.

If you are taking statins and experience muscle pain, why not make an appointment to discuss this with your GP?

To read more information on the research, take a look at the following links:

http://www.medicalnewsthttp://www.bestsyndication.com/?q=20130103_statins_muscle_pain_q10_deficiency_glucose_intolerance.htmoday.com/articles/254608.php

If you would like more information on helping to reduce your cholesterol levels through diet, contact our Nutritional Therapist, Pippa Mitchell who will be happy to help you.

Contact her directly on 07743 572421 or email pippa@eatwellnutrition.co.uk.

Alternatively, call Luck’s Yard reception on 01483 527 945

[mailchimpsf_form]

2013-01-09T09:38:55+00:00